Alert archive / Maine / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 19, 2008, 7:56 PM EDT for Aroostook County, Maine. It was in force for 79 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2008, 7:56 PM EDT (23:56 UTC)
- Expired
- Jul 19, 2008, 9:15 PM EDT
- In force
- 79 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:00 PM EDT | HAIL 0.75 | Eagle Lake, ME | DIME TO PENNY SIZED HAIL OBSERVED. |
| Jul 19, 8:30 PM EDT | HAIL 0.5 | Eagle Lake, ME | DIME SIZED HAIL OBSERVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 192356
SVRCAR
MEC003-200115-
/O.NEW.KCAR.SV.W.0039.080719T2356Z-080720T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
756 PM EDT SAT JUL 19 2008
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...LIMESTONE...FORT FAIRFIELD...EAGLE
LAKE...CARIBOU...
* UNTIL 915 PM EDT...
* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES EAST OF EAGLE LAKE...AND MOVING SOUTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODLAND...WASHBURN AND LORING.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LAT...LON 4703 6778 4691 6778 4690 6777 4665 6777
4664 6778 4698 6875 4723 6854
TIME...MOT...LOC 2356Z 302DEG 22KT 4701 6832
$$
NORCROSS2 follow-up statements
000
WWUS51 KCAR 200033
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
831 PM EDT SAT JUL 19 2008
MEC003-200115-
/O.CON.KCAR.SV.W.0039.000000T0000Z-080720T0115Z/
AROOSTOOK ME-
831 PM EDT SAT JUL 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...
AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NEW SWEDEN...MOVING SOUTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LORING...LIMESTONE AND FORT FAIRFIELD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LAT...LON 4703 6778 4691 6778 4690 6777 4665 6777
4664 6778 4698 6875 4723 6854
TIME...MOT...LOC 0031Z 302DEG 22KT 4690 6806
$$
NORCROSS000
WWUS51 KCAR 200113
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
910 PM EDT SAT JUL 19 2008
MEC003-200120-
/O.EXP.KCAR.SV.W.0039.000000T0000Z-080720T0115Z/
AROOSTOOK ME-
910 PM EDT SAT JUL 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AROOSTOOK COUNTY
EXPIRES AT 915 PM EDT...
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LAT...LON 4703 6778 4691 6778 4690 6777 4665 6777
4664 6778 4698 6875 4723 6854
TIME...MOT...LOC 0110Z 302DEG 22KT 4677 6777
$$
NORCROSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:11 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 19, 4:11 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 411 PM EDT SAT JUL 19 2008 .SYNOPSIS... A FRONTAL BOUNDARY ACROSS DOWNEAST MAINE WILL MOVE BACK TO THE NORTH LATE TONIGHT AND SUN. LOW PRESSURE WILL APPROACH FROM THE WEST LATER SUNDAY AND THEN MOVE EAST LATE MONDAY. && .NEAR TERM /THROUGH SUNDAY/... ISOLATED CONVECTION HAS FIRED UP ACROSS THE FORECAST AREA THIS AFTERNOON. CONVECTION ACROSS NORTHERN AREAS BEING SUPPORTED BY WEAK DISTURBANCE ALOFT MOVING OUT OF QUEBEC PROVINCE. FARTHER SOUTH ACROSS DOWNEAST MAINE A WEAK FRONTAL BOUNDARY SITUATED ACROSS THE AREA IN COMBINATION WITH DIURNAL INSTABILITY WAS RESULTING IN ISOLATED TO SCATTERED CONVECTION HERE. EXPECT ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING EARLY THIS EVENING THEN MAINLY DRY OVERNIGHT. PATCHY FOG WILL DEVELOP ACROSS THE NORTH AND AREAS OF FOG DOWNEAST. LOW PRESSURE WILL APPROACH FROM THE WEST LATE SUNDAY WITH THE CHANCE FOR SHOWERS AND TSTMS LATER SUNDAY AFTERNOON. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... UNCERTAINTY EXISTS REGARDING THE LOCATION OF A FRONTAL BOUNDARY WHICH WILL BE LOCATED SOMEWHERE ACROSS THE REGION SUNDAY NIGHT AND MONDAY. LOW PRESSURE IS EXPECTED TO TRACK EAST ALONG THIS FRONTAL BOUNDARY DURING THIS TIME...WITH THE TRACK DEPENDENT ON THE EVENTUAL LOCATION OF THE BOUNDARY. THE FRONT AND LOW TRACK COULD FOCUS AN AREA OF HEAVIER RAIN SOMEWHERE ACROSS THE REGION SUNDAY NIGHT INTO MONDAY. WILL INCREASE POPS TO LIKELY TO LOW CATEGORICAL LEVELS ACROSS THE REGION SUNDAY NIGHT INTO MONDAY FOR A STEADIER RAIN ALONG WITH SCATTERED THUNDERSTORMS. THE LOW SHOULD EXIT THROUGH THE MARITIMES MONDAY NIGHT...WITH DIMINISHING SHOWER CHANCES ACROSS THE REGION IN THE WAKE OF THE LOW LATER MONDAY NIGHT. TEMPERATURES WILL BE AT NEAR NORMAL...TO SLIGHTLY BELOW NORMAL...LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... UPPER LEVEL TROUGH BRINGS UNSETTLED CONDITIONS UNTIL IT GRADUALLY MOVES EAST LATER IN THE FORECAST PERIOD. USED GFS SOLUTION THAT KEEPS PROLONGED PRECIPITATION TO THE NORTH AND SOUTH OF MAINE RATHER THAN THE ECMWF SOLUTION WHICH INDICATED MORE MUCH PRECIPITATION ACROSS THE STATE EARLY WEDNESDAY AND AGAIN ON FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... MAINLY VFR THIS EVENING EXCEPT IN ANY SHOWERS AND TSTMS WHERE MVFR WILL BE POSSIBLE...THEN LATER TONIGHT WIDESPREAD MVFR/IFR IN DEVELOPING FOG. THESE CONDITIONS WILL PERSIST INTO EARLY SUNDAY MORNING...THEN VFR CONDITIONS CAN BE EXPECTED MOST OF THE DAY. CEILINGS AND VISIBILITIES SHOULD LOWER TO IFR/LIFR LEVELS IN DEVELOPING RAIN...SCATTERED THUNDERSTORMS AND FOG SUNDAY NIGHT. IFR/LIFR CONDITIONS SHOULD BE COMMON ACROSS THE REGION MONDAY WITH A CONTINUATION OF RAIN...SCATTERED THUNDERSTORMS LOW CLOUDS AND FOG. CEILINGS/VISIBILITIES SHOULD THEN BEGIN TO IMPROVE LATER MONDAY NIGHT WITH DIMINISHING SHOWER CHANCES. UNSETTLED CONDITIONS ARE EXPECTED ACROSS THE REGION TUESDAY THROUGH THURSDAY WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOONS AND EVENINGS. && .MARINE... NEAR TERM: NO HEADLINES. SHORT TERM: WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT. SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT THROUGH MONDAY. SEAS COULD THEN APPROACH MARGINAL SMALL CRAFT ADVISORY LEVELS MONDAY NIGHT. VISIBILITIES WILL BE REDUCED IN SHOWERS/THUNDERSTORMS AND FOG SUNDAY NIGHT THROUGH MONDAY NIGHT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...NORCROSS LONG TERM...MWALKER AVIATION...DUDA MARINE...DUDA/NORCROSS
Hazardous weather outlook, Jul 19, 5:29 AM EDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 529 AM EDT SAT JUL 19 2008 MEZ001>006-200930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ010-011-015>017-031-032-200930- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-MEZ029-030-200930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- COASTAL HANCOCK-COASTAL WASHINGTON- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
In the hours before
Special weather statement, Jul 19, 4:19 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
419 PM EDT SAT JUL 19 2008
MEZ001-003-004-192115-
NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST AROOSTOOK-
419 PM EDT SAT JUL 19 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
SOMERSET COUNTIES...
AT 416 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER NINE-MILE BRIDGE. THE STORM WAS MOVING EAST AT 17
MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
NINE-MILE BRIDGE... CLAYTON LAKE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
DUDALocal storm report, Jul 19, 4:40 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
440 PM EDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 SSW PATTEN 45.97N 68.46W
07/19/2008 PENOBSCOT ME LAW ENFORCEMENT
TREES AND WIRES DOWN NEAR RESIDENCE AT HAPPY CORNER ROAD.
&&
VJNLocal storm report, Jul 19, 7:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
753 PM EDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 6 N PATTEN 46.08N 68.45W
07/19/2008 E0.88 INCH PENOBSCOT ME TRAINED SPOTTER
NICKEL TO PENNY-SIZED HAIL AND A WIND GUST OF 43 AT 1845
EDT
&&
MCWThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 46 min |
| Jul 19, 4:26 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 49 min |
| Jul 19, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 60 min |
| Jul 19, 5:11 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 64 min |
| Jul 19, 5:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 59 min |
| Jul 19, 5:52 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 53 min |
| Jul 19, 6:05 PM EDT | Tornado Warning | CAR | Aroostook, Penobscot | 26 min |
| Jul 19, 6:19 PM EDT | Tornado Warning | CAR | Aroostook | 41 min |
| Jul 19, 6:37 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 20 min |
| Jul 19, 6:49 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 56 min |
| Jul 19, 6:50 PM EDT | Tornado Warning | CAR | Washington | 25 min |
| Jul 19, 6:53 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 67 min |
| Jul 19, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Jul 19, 7:41 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Washington | 64 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.